Missouri, 2020

Tornado and Flash Flooding in Missouri, March 2 to 3, 2020

March 2 to 3, 2020 · NWS PAH · 14 events in 8 counties and zones

A series of discrete thunderstorms, a few of which displayed supercell characteristics, moved east across southeast Missouri during the evening. A couple of the storms produced hail up to the size of ping pong balls, and an EF-0 tornado was observed in southern New Madrid County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A series of discrete thunderstorms, a few of which displayed supercell characteristics, moved east across southeast Missouri during the evening. A couple of the storms produced hail up to the size of ping pong balls, and an EF-0 tornado was observed in southern New Madrid County. This outbreak of storms occurred in a strong west-southwest flow ahead of a 500 mb shortwave over the Plains states. A southwest wind flow up to 30 knot at 850 mb provided some moisture for the storms. At the surface, a low pressure center moved east-northeast from the Ozarks to the lower Ohio Valley. A frontal boundary extending east-northeast from the low provided a focus for the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 2, 5:50 PM CST, 18 minutes earlier.

Area forecast discussion, Mar 2, 5:50 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
550 PM CST Mon Mar 2 2020

.UPDATE...
Issued at 550 PM CST Mon Mar 2 2020

Tornado Watch 35 has been issued for much of the region basically
near and south of the front. The presence of the front, along with
a surface low that may move along it this evening, is the primary
reason for a tornado watch rather than a severe thunderstorm
watch. The potential for backed low-level winds with these
features could enhance the low-level shear allowing for greater
potential for tornadoes. Large hail will continue to be the
primary concern, along with damaging straight-line winds.

&&

.SHORT TERM...(Tonight through Wednesday)
Issued at 315 PM CST Mon Mar 2 2020

Main forecast issues come with severe weather potential very late
this afternoon or early this evening through the early morning
hours Tuesday as a surface low tracks northeast up a stationary
boundary located very close to the OH River. Storm initiation
should be over portions of southeast MO between 4 PM and 7 PM as a
mid level impulse shoots east toward northeast AR/southwest MO
and provides added lift near the surface low over northeast AR,
and low level jet 25-35 kts kicks in.

Mid- level lapse rates of 8 to 8.5 degrees and MLCAPES from
1000-1500 J/KG suggest strong updrafts capable of producing large
hail. Long, straight-lined hodographs and effective shear up close
to 40 kts or so would be supportive of multi-cell storms with
right and left splitting supercells. Therefore, will also be a
threat of damaging wind gusts and possibly a tornado or two. Last
but not least would be the risk of localized flooding, esp in
areas where storms may repeat, or train.

The surface low should race northeast along the OH River and out
of the forecast area after midnight, and force the trailing cold
front through our eastern counties by around 2 or 3 AM.
Thereafter, high pressure will build into the southern Plains and
lower/mid MS River Valley, bringing clearing skies Tuesday/Tuesday
night and mild early March temps in the lower/mid 60s at most
locations. Wed should also be a rather nice day with afternoon
temps in the 60s, though there could be some increase in cloud
cover over our southern areas in response to the next weather
maker well off to our southwest.

.LONG TERM...(Wednesday night through Monday)
Issued at 315 PM CST Mon Mar 2 2020

After a chance of some light rain Wed night into Thursday, a few
days of dry weather are expected. Rain chances will then return for
early next week. Overnight lows will remain quite chilly, but
daytime highs will be in the 50s and 60s.

As far as the rain chances for Wed night into Thursday, this precip
will be associated with a southern stream 500 mb shortwave that will
eject from the southern Plains across the lower Mississippi Valley.
This is the same shortwave that last week's models predicted would
bring very heavy rain on Tuesday and Tues night. A lot has changed
since then. Besides the slower timing, the track is much further
south. Any rainfall amounts will be less than a tenth of an inch
Thursday. Overnight lows will be around 40, with daytime highs 55 to
60.

Thursday night into Friday, the southern stream shortwave will phase
with a northern stream 500 mb shortwave over the eastern seaboard.
This will result in a strongly confluent northwesterly flow of dry
and colder air aloft. Skies will become sunny Friday, but gusty
northwest winds will limit highs to the mid 40s in sw Indiana and
around 50 elsewhere.

This weekend will be dry with a warming trend as a 500 mb ridge
moves east across the Mississippi Valley. Highs will be in the 50s
Saturday and around 60 on Sunday. Clouds will be on the increase
Sunday, along with southerly winds.

The ensemble means are in agreement on a 500 mb southwest flow
pattern early next week. A moist southern stream shortwave will
likely bring some rain Monday. This looks like a low-amplitude
progressive pattern, so preliminary indications point away from a
heavy rainfall event.

&&

.AVIATION...
Issued at 550 PM CST Mon Mar 2 2020

Thunderstorms are expected to develop this evening along and south
of the frontal boundary which runs from near KCGI to near KEVV at
this time. At this time it appears that the storms will be
discrete which could mean no impact at any one location. Ceilings
will drop to MVFR levels as the front starts to move east later
tonight. The MVFR ceilings will likely exit the area shortly after
sunrise, and then gusty northwest winds will be the main concern
during the day.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...GM
LONG TERM...MY
AVIATION...DRS
Hazardous weather outlook, Mar 2, 2:35 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
235 PM CST Mon Mar 2 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
235 PM CST Mon Mar 2 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible, mainly very late this
afternoon into tonight, over much of the quad state region.

A few storms may become strong to severe, especially over portions
of southeast Illinois, western Kentucky and the southern tip of
Illinois. While large Hail, damaing wind gusts and locally heavy
rainfall will be the primary hazards, a tornado or two cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation may be requested late this afternoon into
tonight. Spotters are also encouraged to send reports of any
flooding to the National Weather Service in Paducah Kentucky.

Meffert

In the hours before

Special weather statement, Mar 2, 4:00 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Paducah KY
400 PM CST Mon Mar 2 2020

ILZ092-093-MOZ111-112-022230-
Alexander IL-Pulaski IL-Scott MO-Mississippi MO-
400 PM CST Mon Mar 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PULASKI...
SOUTHEASTERN ALEXANDER...NORTHWESTERN MISSISSIPPI AND SOUTHEASTERN
SCOTT COUNTIES UNTIL 430 PM CST...

At 359 PM CST, trained weather spotters reported a strong
thunderstorm near Bertrand, or near Miner, moving northeast at 30
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cairo, Mounds, Tamms, Mound City, Horseshoe Lake Conservation Area,
Olive Branch, Blodgett and Diehlstadt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3698 8958 3724 8927 3709 8915 3707 8918
      3702 8918 3699 8915 3690 8951
TIME...MOT...LOC 2159Z 243DEG 25KT 3698 8947

DWS
Local storm report, Mar 2, 5:36 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
536 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             LA CENTER               37.07N 88.97W
03/02/2020  E0.88 INCH       BALLARD            KY   TRAINED SPOTTER

0519 PM     HAIL             KEVIL                   37.08N 88.89W
03/02/2020  E1.00 INCH       BALLARD            KY   NWS EMPLOYEE

&&

MY
Special weather statement, Mar 2, 5:41 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Paducah KY
541 PM CST Mon Mar 2 2020

MOZ107-030030-
Carter MO-
541 PM CST Mon Mar 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARTER COUNTY UNTIL
630 PM CST...

At 541 PM CST, Doppler radar was tracking a strong thunderstorm near
Hunter, or 8 miles southeast of Van Buren, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ellsinore, Hunter and Grandin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 100 AM CST for southeastern
Missouri.

LAT...LON 3705 9073 3700 9073 3700 9071 3697 9072
      3697 9070 3693 9070 3693 9068 3689 9068
      3688 9066 3681 9066 3682 9101 3682 9103
      3694 9106
TIME...MOT...LOC 2341Z 251DEG 27KT 3689 9094

PS
Local storm report, Mar 2, 5:57 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
557 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             1 SSW METROPOLIS        37.15N 88.72W
03/02/2020  E1.00 INCH       MASSAC             IL   TRAINED SPOTTER

            RELAYED VIA TWITTER.

&&

DWS
Local storm report, Mar 2, 5:59 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
559 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             METROPOLIS              37.15N 88.71W
03/02/2020  E1.00 INCH       MASSAC             IL   TRAINED SPOTTER

            PHOTOGRAPH POSTED ON SOCIAL MEDIA

&&

MY
Local storm report, Mar 2, 6:03 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
603 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             PADUCAH                 37.07N 88.64W
03/02/2020  E0.88 INCH       MCCRACKEN          KY   STORM CHASER

&&

MY

The radar

The Paducah radar (KPAH), 184 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.

Hail, Carter

When
March 2, 6:08 PM CST
Where
Carter County, 3.5 mi N of Hunter
Measured
1 in hail
Reported by
Public
Coordinates
36.930, -90.840

Hail, Wayne

When
March 2, 7:11 PM CST
Where
Wayne County, 6 mi S of Greenville
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
37.043, -90.470

Hail, Carter

When
March 2, 7:17 PM CST
Where
Carter County, 4 mi N of Van Buren
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.058, -91.020

Hail, Wayne

When
March 2, 7:30 PM CST
Where
Wayne County, 3 mi ENE of Shook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.067, -90.270

The hail occurred at the intersection of P and TT Highways.

Hail, Perry

When
March 2, 7:33 PM CST
Where
Perry County, Perryville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.720, -89.870

Hail, Wayne

When
March 2, 7:43 PM CST
Where
Wayne County, 2 mi SSE of Greenville
Measured
1.5 in hail
Reported by
Public
Coordinates
37.103, -90.456

Hail, Bollinger

When
March 2, 7:52 PM CST
Where
Bollinger County, 4 mi S of Zalma
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.092, -90.080

Pea to dime-size hail covered the ground.

Thunderstorm Wind, Stoddard

When
March 2, 8:17 PM CST
Where
Stoddard County, 2.35 mi NNE of Paxico
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
36.980, -90.150

Debris was on roads and trees were down, mainly in the P Highway area near Arab. Two of the trees were on roads.

Flash Flood, Bollinger

When
March 2, 8:27 PM CST to 10:30 PM CST
Where
Bollinger County, Arab
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.100, -90.080

P Highway was impassable due to flooding in the Arab area.

Thunderstorm Wind, Ripley

When
March 2, 8:57 PM CST
Where
Ripley County, 3 mi SSW of Oxly
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.560, -90.721

A 50-by-100 foot pole barn was destroyed. A shed roof was damaged, and shingles were removed from a home.

Flash Flood, Stoddard

When
March 2, 9:08 PM CST to March 3, 1:00 AM CST
Where
Stoddard County, Advance to 0.81 mi SSE of Advance
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.100, -89.920

The intersection of Missouri Highway 25 and O Highway was partially covered with water.

Hail, Ripley

When
March 2, 9:09 PM CST
Where
Ripley County, Oxly
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.600, -90.700

Thunderstorm Wind, Butler

When
March 2, 9:43 PM CST
Where
Butler County, 1.11 mi E of Qulin
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
36.600, -90.250

Roofing material was removed from a house and thrown into a nearby field.

Tornado, New Madrid

When
March 2, 10:15 PM CST to 10:18 PM CST
Where
New Madrid County, 1.31 mi ESE of Broadwater to 1.38 mi W of Risco
Rating
EF0
Path length
3.06 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
36.570, -89.900

A storm chaser captured a picture of a narrow rope-like tornado illuminated by lightning. The tornado lasted approximately three minutes. The track was over flat, open farm fields that were not planted. Visible evidence of damage was not located.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyThe tornado archive for Missouri, 2020Warnings in Missouri, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874924, 874925, 874926, 874927, 874939, 874928, 874929, 874931, 876296, 874935, 876299, 874930, 874932, 874933.